Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Had back and knee replacement surgery. Taking Lisinopril and Norvasac. Blood pressure fluctuates. Over medicated?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1649 Questions
This is concerning hypertension. My husband is 69 years old in good health. He recently had back surgery to remove a benign cyst and have two disc stabilized, he did extremely well. He has had two knee replacements which were also successful. During one of the knee replacements (about two years ago) the hospital never gave him any of his prescribed meds (for over a week) for hypertension, ever since then the levels have been all over the map. He is working with an internist to try and remedy this but not to my satisfaction. His pressure fluctuates from one extreme to another. With the bottom number being so low (in the low 60') as to make him dizzy and the higher number into the high 50's, other times seems completely normal for a man of his age. I do feel he was overmedicated at one time, now is he is taking 5mg of lisinopril and 2.5 mg of Norvasc. I am wondering if he should be checked out by a cardiologist at this time. No chest pain, no shortness of breath, had a stress test approximately 2 years ago, with no problems. He has been checked out at the ER since he had one of the low pressure events at the drs. office who sent him directly to ER they did fluids, EKG and he was "fine". He also take jayln for prostate, tricor, and bupropin. He takes tamoxofin for breast cancer that was discovered as the result of an automobile accident 5 years ago. Breast surgeon removed the less than stage one tiny tumor, no radiation, no chemo. Oncologist did genetic testing no XXXXXXX gene, traced the type of cancer to a small jewish tribe in middle east. Doctors were confident that all was removed and he definitely would not die from this disease. Are we seeing the correct doctor for this hypertension problem. Thanks.
Posted Fri, 11 Oct 2013 in General Health
Answered by Dr. Lohit K 1 hour later
Brief Answer:
Needs drug and dose adjustment. Internist

Detailed Answer:
Hi thanks for using XXXXXXX
I went through your query and understand your concern.

Before telling the right doctor you want to XXXXXXX I just want to explain the problem with medications your husband is using.

1. Is your husbands BP in control? If so then he needs reduction in BP medications.

As you told he is on 2 BP medications 5mg of lisinopril and 2.5 mg of Norvasc but in fact he is on 3 medication. The other one is tamsulosin one of the component of XXXXXXX Jayln contains dutasteride and tamsulosin.

2. Tamsulosin by reducing α1-adrenergic activity of the blood vessels may cause hypotension (low blood pressure) and interrupt the baroreflex response. So, the patient may suffer from dizziness, lightheadedness or fainting when rising from a lying or sitting posture (orthostatic hypotension or postural hypotension).

So since your husband is suffering from low BP at times his medications needs to be optimized.

The other drug like Tricor given to reduce his triglycerides (cholesterol), bupropion and tamoxofen wont affect his BP much.

Since all his cardiac investigations are normal no need to consult cardiologist. Discuss about the drugs and interactions with your Internist and he will help you in adjusting the drug and their dosages.

I hope this information has been both informative and helpful for you. Feel free to ask if any related query and I will be glad to answer them.

If you like my answers kindly rate it, and write a review as well.
Wish your husband faster recovery and good health.

Above answer was peer-reviewed by
Follow-up: Had back and knee replacement surgery. Taking Lisinopril and Norvasac. Blood pressure fluctuates. Over medicated? 26 hours later
Thanks for your response. We both feel that his blood pressure is still not under control. It seems to fluctuate from high to low on both sides. I will give you an example of readings he has done on our home wrist bp monitor. Today: 9/20/13

9:52 AM 125/76
9:45 AM 149/85

8:49 PM 151/88
5:00 PM 138/84
1:52PM 120/65

8:16 PM 142/78
8:00 PM 152/79
11:24 AM 123/63

11:00 AM 103/62
12:08PM 111/65

This is just an example of the ups and downs. He gets dizzy when the bottom number is extremely low, which happens only on some days.

We were informed by our internist about the XXXXXXX and he was initially taken off all meds for a bit, also he has been on weight watcher for 9 months or so and has lost 25-30 pounds(at which time I know he was overmedicated). It just seems unhealthy to me for his pressure to fluctuate so much for whatever reason. Today he seems fine, but tomorrow he could have low bottom readings and be dizzy. He has had issues with this blood pressure before when he was able to go to the gym (since back surgery no strenuous exercise until at least January). When exercising, at times his pressure would get really low, but not much dizziness, in the low 60's. That was several years ago, but would still happen occasionally before the back surgery in August of this year. I just feel we are missing something here. Either the top number is too high or the bottom number is too low, no happy medium. Any ideas? Thanks. XXXXX
Answered by Dr. Lohit K 14 hours later
Brief Answer:
BP variation is normal.Few measures & evaluation

Detailed Answer:
Hi XXXXX, Thanks for writing back.

I can understand the concern.

1. The day time variation of BP of around 20% is common due to his physical activity and mental status and there is diurnal variation in BP. So BP won't be same at all the times.
Usually BP tends to rise in morning and evening hours and this is common. For systolic BP variation from 120 -150 mmHg, no need to worry and his diastolic BP is well under hypertensive level.

2. The automatic BP machines can have lot of errors. They vary with muscle mass, position, muscular action and XXXXXXX problem. So I prefer to use / confirm BP using Sphygmomanometer (Here we can check BP with oscillation, checking pulse and auscultation method and is more reliable). So you can learn and can check by this method.

3. The hypotension is the important concern here.

A. If his symptoms of BPH are in control discuss with your doctor to prescribe only dutasteride and to avoid tamsulosin or reduce the dose of it. This will help in preventing hypotensive episodes.

Norvasc is a vasodilator. If his diastolic BP is well under control then discuss with your doctor to stop it with monitoring daily BP, as multiple drugs to control BP may lead to hypotension.

B. If the above measures does not help then check for his renal parameters, electrolyte levels (Sodium, Potassium and calcium), USG abdomen and pelvis and cardiac evaluation once by your cardiologist to rule out any problem. During examination if your doctor suspects pheochromocytoma then get evaluated for it.

Ask your hysband to practice relaxation techniques like yoga, pranayama etc. This will also help in maintaining the BP.

Hope this will helps you in managing your Husband's BP.

Kindly write back if any related query. I wish your husband faster recovery and good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor